Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 18, NWS Omaha, NE

August 15, 2009Pierce County, Nebraska

NWS Omaha, NE issued this tornado warning at Aug 15, 2009, 6:48 PM CDT for Pierce County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2009, 6:48 PM CDT (23:48 UTC)
Expired
Aug 15, 2009, 7:30 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Pierce County, NE

The radar

The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 152348
TOROAX
NEC139-160030-
/O.NEW.KOAX.TO.W.0018.090815T2348Z-090816T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT SAT AUG 15 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 11 MILES SOUTH OF PLAINVIEW...OR 21 MILES
  NORTHWEST OF NORFOLK...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOSTER...WILLOW CREEK STATE RECREATION AREA...THE HIGHWAY 81 AND 20
  JUNCTION...PIERCE...OSMOND AND MCLEAN

LAT...LON 4244 9752 4243 9737 4214 9737 4209 9783
      4226 9784
TIME...MOT...LOC 2348Z 250DEG 14KT 4220 9776

$$

CHERMOK
6 follow-up statements
000 
WWUS53 KOAX 152359
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
659 PM CDT SAT AUG 15 2009

NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
659 PM CDT SAT AUG 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FOSTER...OR 19
MILES NORTHWEST OF NORFOLK...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...FOSTER...WILLOW
CREEK STATE RECREATION AREA...PIERCE...OSMOND AND THE HIGHWAY 81 AND
20 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING  
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 4212 9777 4226 9780 4244 9752 4243 9737
      4214 9737
TIME...MOT...LOC 2358Z 258DEG 17KT 4221 9769

$$

CHERMOK
000 
WWUS53 KOAX 160004
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
704 PM CDT SAT AUG 15 2009

NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
704 PM CDT SAT AUG 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FOSTER...OR 18
MILES NORTHWEST OF NORFOLK...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WILLOW CREEK STATE 
RECREATION AREA...PIERCE AND THE HIGHWAY 81 AND 20 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 4214 9737 4214 9762 4214 9775 4228 9775
      4244 9752 4243 9737
TIME...MOT...LOC 0004Z 258DEG 17KT 4222 9765

$$

CHERMOK
000 
WWUS53 KOAX 160012
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT SAT AUG 15 2009

NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
712 PM CDT SAT AUG 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...

AT 707 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO 
NEAR WILLOW CREEK STATE RECREATION AREA...OR 16 MILES NORTHWEST OF 
NORFOLK...MOVING EAST AT 25 MPH.  RADAR HAS INDICATED SOME WEAKENING 
IN THE ROTATION...HOWEVER IT COULD STILL BE PRODUCING A TORNADO.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...PIERCE...THE 
HIGHWAY 81 AND 20 JUNCTION AND MCLEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER INSIDE THE LOWEST LEVEL OF A STURDY BUILDING.

&&

LAT...LON 4212 9777 4226 9780 4244 9752 4243 9737
      4214 9737
TIME...MOT...LOC 0010Z 253DEG 20KT 4222 9760

$$

CHERMOK
000 
WWUS53 KOAX 160020
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT SAT AUG 15 2009

NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
720 PM CDT SAT AUG 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...

AT 716 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO AROUND 7 
MILES NORTHWEST OF PIERCE NEAR THE JUNCTIONS OF HIGHWAYS 121 AND 13. 
TRAINED SPOTTERS REPORTED A POSSIBLE ROTATING WALL IN THIS AREA.  
THE AREA IS 16 MILES NORTHWEST OF NORFOLK.  THE STORM WAS MOVING 
EAST NORTHEAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...PIERCE...OSMOND AND
THE HIGHWAY 81 AND 20 JUNCTION.

&&

LAT...LON 4214 9737 4214 9762 4214 9775 4228 9775
      4244 9752 4243 9737
TIME...MOT...LOC 0018Z 249DEG 15KT 4223 9758

$$

CHERMOK
000 
WWUS53 KOAX 160023
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
723 PM CDT SAT AUG 15 2009

NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
723 PM CDT SAT AUG 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN
PIERCE COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS POSSIBLE TORNADO WAS LOCATED ABOUT 4 MILES 
NORTHWEST OF PIERCE...OR 15 MILES NORTHWEST OF NORFOLK...MOVING EAST 
AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...THE HIGHWAY 81 AND
20 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
STRONG STRAIGHT LINE WINDS.

&&

LAT...LON 4214 9737 4215 9762 4228 9766 4244 9752
      4243 9737
TIME...MOT...LOC 0023Z 253DEG 18KT 4224 9753

$$

CHERMOK
000 
WWUS53 KOAX 160031
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT SAT AUG 15 2009

NEC139-160040-
/O.EXP.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
731 PM CDT SAT AUG 15 2009

...THE TORNADO WARNING FOR EASTERN PIERCE COUNTY EXPIRED AT 730 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS...VERY HEAVY RAIN AND 
SMALL HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM FROM PIERCE TO 
THE WAYNE COUNTY LINE THROUGH 750 PM.

LAT...LON 4214 9737 4215 9762 4228 9766 4244 9752
      4243 9737
TIME...MOT...LOC 0023Z 253DEG 18KT 4224 9753

$$

CHERMOK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:23 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 3:23 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT SAT AUG 15 2009

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD TWO PRIMARY SHRTWV TROFS OF
INTEREST FOR THE CWA. THE FIRST WAS OVER WRN NEB AND THE NEXT
UPSTRM WV WAS OVER UT. ANALYSIS OF H5 TO H7 DELTA-T INDCD FAIRLY
WEAK LAPSE RATES ACRS THE HI PLAINS WITH DIFFERENCES OF 16 TO 18
C. A SIG LO LVL MOISTURE AXIS WAS IN PLACE ACRS THE PLAINS THOUGH
WITH A +15 C DEWPOINT FM THE TX PANHANDLE TO SE SD. 19Z SFC ANLYS
IDNCD LO PRES OVR NE SD WITH A TROF SWD THRU CNTRL NEB TO A LO OVR
NW KS. THE SFC CDFNT ACTUALLY EXTNDD FM SRN ND INTO WRN SD.
REGIONAL RADAR MOSAIC INDCD SCT TSRA INCREASING IN COVERAGE OVR
CNTR/NE NEB AS OF 20Z.

FORECAST...TWO PERIODS OF TSRA SHLD AFFECT THE CWA OVERNIGHT. AFTN
WATER VAPOR IMAGERY INDCD INITIAL WRN NEB SHRTWV TROF WAS NOW INTO
CNTRL NEB. ALTHOUGH LO/MID LVL CLDS HAVE HELD TDY...SOME BREAKS IN
THE CLDS HAVE ALLOWED FOR THE ATMOSPHERE OVR CNTRL NEB TO HEAT
SOME AND THERE APPEARS TO BE ARND 1500 J/KG OF MLCAPE MODIFYING
12Z KTOP/KLBF SOUNDINGS. LITTLE INHIBITION REMAINS AND WITH DECENT
LARGE-SCALE LIFT...SHLD SEE SHOWERS AND STORMS CONT TO INCREASE
THIS AFTN/EVNG OVR ERN NEB. GIVEN THE GENERALLY WEAK
DELTA-TS...FEEL SVR THREAT FAIRLY MARGINAL FOR HAIL. THETA-E
DIFFS ARE RUNNING IN THE LOWER TO MID 20S...SO NOT OVERLY
FAVORABLE FOR WINDS EITHER. SO CURRENTLY FEELING IS SVR WX THREAT
IS FAIRLY MARGINAL...BUT NOT ZERO GIVEN INSTABILITY AND BULK SHEAR
OF 30 KT. HEAVY RAINFALL IS ALSO A POSSIBILITY THIS EVNG AS LO LVL
JET INCREASES AND PWATS GO OVER 2 INCHES. STORMS SHOULD GENERALLY
MOV EWD THIS EVNG...BUT WL TEND TO LINGER OVR WRN IA AS THE LO LVL
JET INCREASES. OTHER STORMS ARE GETTING GOING OVR THE WRN HI
PLAINS AND THIS WILL START TO AFFECT OUR CWA AFTER 08Z AS A
FORWARD PROPAGATING MCS. SVR THREAT HERE NOT TOTALLY ZERO...BUT
STORMS SHLD BE WEAKENING IN INTENSITY AS THEY MOV INTO OUR FA. SFC
CDFNT WL ENTER OUR WRN CWA LATE TONIGHT AND HAVE LOWERED SOME LOWS
IN THE NW FA THAT SHOULD GET INTO SOME COOLER POST FRONTAL AIR BY
MRNG. OTHERWISE STORMS SHLD BE EXITING THE CWA TO THE E ON SUN MRNG.
SFC CDFNT WL CONT TO MAKE GOOD PROGRESS SWD THRU THE AREA DURING
THE DAY LIMITING THE CHC OF REDEVELOPMENT. NEVERTHELESS WITH
LITTLE CAPPING...ARND 1000 J/KG OF CAPE...AND SFC CONVERGENCE ALNG
THE FNT WL CONT SOME CHC POPS IN THE SRN CWA FOR THE AFTN.

AFTER THAT HAVE MAINTAINED SOME SCHC POPS IN THE FAR SRN CWA FOR
MON/TUE CLOSER TO THE SFC FNT...BUT MOST AREAS SHOULD REMAIN DRY.
MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT WITH MID WEEK STRONGER
UPPER LEVEL SYSTEM MOVING THRU THE AREA /ALTHOUGH THE 06Z GFS WAS
OUT OF THE GUIDANCE ENVELOPE/. HAVE INCREASED POPS FOR THE TUES
NIGHT THRU THURS MRNG TIME FRAME FOR THIS. ALSO COOLED HIGHS AND
LOWS FOR THIS PERIOD AS WELL. LEFT THE THURS THRU SAT PERIOD DRY
AND COOL.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...

COMPLEX FORECAST THIS TAF CYCLE WITH LINGERING MVFR CIGS AS WELL AS
POTENTIAL FOR RA/ISO TS THIS EVNG/TNGT.  DO EXPECT MVFR CIGS TO LIFT
AT LEAST TEMPORARILY IN THE LATE AFTN AS DRIER AIR WORKS IN FROM THE
WEST...IN WAKE OF SHORTWAVE THAT PROVIDED EARLIER SHRA/TSRA.  SHOULD
SEE A BREAK IN PRECIP AT KOMA/KLNK BEFORE RENEWED POTENTIAL /MAINLY
AFTER MIDNIGHT/ AS NEXT UPSTREAM WAVE MOVES ACROSS NEB...THOUGH
CONVECTION IS DEVELOPING SW OF KOFK AND WILL IMPACT THAT SITE THIS
AFTN.  KEPT TS MENTION ON THE LOW SIDE AFTER MIDNIGHT...WITH JUST CB
MENTIONS...AND HINTED AT LOWER CIGS RETURNING DURING SHRA BUT DID
NOT GET TOO SPECIFIC YET.  WINDS WILL SWITCH FROM S/SE TO N/NW TMRW
MRNG AS A COLD FRONT MOVES THROUGH.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Aug 15, 4:58 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT SAT AUG 15 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
458 PM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TONIGHT IN NORTHEAST NEBRASKA...MAINLY
NORTHWEST OF A LINE FROM COLUMBUS TO WISNER AND THURSTON. MODERATE
LEVELS OF INSTABILITY AND SHEAR WILL EXIST IN NORTHEAST NEBRASKA
DURING THE EVENING AHEAD OF A COLD FRONT TO INCLUDE A SLIGHT RISK
OF SEVERE STORMS.

OTHER ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
HOWEVER...SEVERE STORMS ARE NOT EXPECTED HERE.

MORE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...ESPECIALLY IN
NORTHEAST NEBRASKA...AS STORMS DEVELOPING IN THE HIGH PLAINS SWEEP
EAST. SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM...BUT GUSTY
WINDS AND HEAVY RAIN ARE POSSIBLE.

LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY SUNDAY...BUT
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

WHILE ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA MONDAY AND TUESDAY...BETTER CHANCES FOR STORMS
WILL EXIST ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA
WEDNESDAY AND THURSDAY AS A STORM SYSTEM ROLLS INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST
NEBRASKA.

In the hours before

Local storm report, Aug 15, 5:34 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             VERDEL                  42.81N 98.19W
08/15/2009  E0.88 INCH       KNOX               NE   TRAINED SPOTTER

&&

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:57 PM CDTSevere Thunderstorm WarningOAXKnox39 min
Aug 15, 5:35 PM CDTFlash Flood WarningOAXAntelope, Boone3 hr

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.